Alert archive / Illinois / Tornado Warnings in 2002

Tornado Warning 13, NWS Lincoln, IL

June 4, 2002Vermilion County, Illinois

NWS Lincoln, IL issued this tornado warning at Jun 4, 2002, 7:43 PM CDT for Vermilion County, Illinois. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2002, 7:43 PM CDT (00:43 UTC)
Expired
Jun 4, 2002, 8:15 PM CDT
In force
32 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Vermilion County, IL

The radar

The Chicago radar (KLOT), 136 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2002-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2002-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1531 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KILX 050043
TORSPI
ILC183-050115-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
741 PM CDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* TORNADO WARNING FOR...
  VERMILION COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 815 PM CDT

* AT 741 PM CDT...SPOTTERS REPORTED A TORNADO NEAR ROSSVILLE...OR
  ABOUT 19 MILES NORTH OF DANVILLE...MOVING EAST AT 35 MPH.

* LOCATIONS THREATENED INCLUDE...
  ROSSVILLE
  ALVIN

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A BASEMENT OR
INTERIOR ROOM ON THE LOWEST FLOOR. VEHICLES AND MOBILE HOMES SHOULD
BE ABANDONED FOR A SAFER SHELTER.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4052 8778 4034 8780 4023 8753 4049 8753

NNNN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Jun 4, 1:25 PM CDT, 6 hours 18 minutes earlier.

Area forecast discussion, Jun 4, 1:25 PM CDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
125 PM CDT WED JUN 4 2002

FORECAST CONCERNS CONTINUE TO BE TIMING OF COLD FRONT ACRS THE CWFA
TNT INTO WEDNESDAY...AND ASSOCIATED PRECIP CHANCES.

17Z SFC ANALYSIS INDICATING LOW PRESSURE NEAR IOWA CITY WITH COLD
FRONT EXTENDING SW THRU EAST CNTL IA. MODELS DIFFER A BIT ON
POSITION OF SFC WAVE WITH ETA PUSHING FEATURE TO SW WISCONSIN WHICH
SEEMS A BIT TOO FAR NORTH. AVN AND NGM TAKING LOW ON A MORE EASTERLY
TRAJECTORY...WHILE THE ETA-KF TAKES WAVE TO NEAR RFD BY 00Z WHICH
LOOKS MORE REASONABLE WITH THE EXTENT OF THE CONVECTIVELY MODIFIED AIR
MASS ACRS THE REGION. OTHER THAN SOME MESOSCALE DIFFERENCES NOTED ABOVE
IT APPEARS THE ETA INITIALIZED THE BEST THIS MORNING AND HAS BEEN DOING
A BETTER OVER ALL JOB WITH THE CONVECTION THE PAST 24 HOURS...SO WL SIDE
WITH THAT MODEL THIS FCST PD.

SHORTWAVE ENERGY NOTED ON WATER VAPOR LOOP ACRS THE DAKOTAS INTO ERN
WY FCST TO PUSH EASTWARD THIS EVENING AND GIVE OUR FRONT TO THE WEST
A DECENT PUSH. AS A RESULT...SHOWERS AND THUNDERSTORMS WILL BE LIKELY
AHEAD OF BNDRY TNT ACRS ALL BUT OUR FAR SERN GROUPS. ETA AND ETA-KF
INDICATING A SECONDARY WAVE DVLPG ON THE SRN END OF THE FRONT AS SHORTWV
ENERGY EJECTS OUT OF THE SRN PLAINS ON THU. THIS WL ENHANCE PRECIP CHANCES
ACRS THE SERN HALF OF THE CWFA WITH CHANCE POPS ACRS THE NORTH. BOTH NRN AND
SRN STREAM SHORTWAVES FCST TO BE PUSHING TO OUR EAST BY LT WED NIGHT THU
POPS WILL BE LOWERING FROM NW TO SE...WITH ALL BUT THE FAR SE OUT OF THE
PRECIP BY THU MRNG. THEN HIGH PRESSURE WL BUILD IN FOR THE END OF THE WEEK
AND THE FIRST PART OF OUR WEEKEND WITH MODEL DIFFERENCES REALLY STARTING
TO REAR THEIR UGLY HEADS AGAIN FOR THE SECOND HALF OF THE WEEKEND AND INTO
EARLY NEXT WEEK.

THE AVNX AND MRF SUGGESTING SRN STREAM SHORTWAVE ENERGY TO ROTATE ACRS THE
SRN PLAINS OVER THE WEEKEND WITH A MUCH STRONGER UPPER LVL SYSTEM ACRS THE
ROCKIES. SIG DIFFERENCES EVEN SHOWING UP BETWEEN THIS MORNINGS MRF AND THE
LATEST AVN MODEL IN JUST HOW THE NRN STREAM SYSTEM WILL AFFECT THE UPPER
LOW ACRS THE SOUTH. MODELS ARE NOT DOING VERY WELL WITH THIS WEEKEND PATTERN
SO RATHER THAN MAKE ANY SIG CHANGES TO GOING FCST...WL LEAVE CURRENT EFP
WORDING AS IS.

...PRELIMINARY CCF FOR COORDINATION PURPOSES...

SPI EU 065/075 054/078 055 44642
PIA EU 061/074 053/077 054 44641
DEC EU 065/075 054/078 055 44642
CMI EU 065/074 053/077 053 44652
MTO EU 068/077 055/077 057 44652
LWV EB 072/082 058/078 058 44476

.ILX...NONE.

SMITH

In the hours before

Special weather statement, Jun 4, 5:10 PM CDT, 2 hours 33 minutes before
ILZ029-031-036>038-040>056-061-062-066-071-050300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
510 PM CDT TUE JUN 4 2002

...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL ILLINOIS UNTIL
10 PM CDT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES
IN CENTRAL ILLINOIS...

PEORIA...WOODFORD...MCLEAN...TAZEWELL...MASON...LOGAN...PIATT...
DE WITT...MENARD...MACON...SANGAMON...CHRISTIAN...MOULTRIE...
SHELBY...DOUGLAS...COLES...CUMBERLAND...EFFINGHAM...CLAY...
FULTON...SCHUYLER...CASS...MORGAN AND SCOTT.

SOME OF THE LARGER CITIES INCLUDED IN THE WATCH ARE PEORIA...
SPRINGFIELD...BLOOMINGTON/NORMAL...DECATUR...EFFINGHAM...
JACKSONVILLE...LINCOLN...MORTON AND CHARLESTON/MATTOON.

KH
Local storm report, Jun 4, 6:00 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
600 PM CDT TUE JUN 4 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    METAMORA                  IL   WIND DAMAGE
06/04/02   WOODFORD                       1 FOOT TREE LIMBS BLOWN
                                          DOWN. FROM COUNTY ESDA.

0559 PM    1 S EL PASO               IL   .88 INCH HAIL
06/04/02   WOODFORD                       FROM WOODFORD ESDA.

GOETSCH
Special weather statement, Jun 4, 6:30 PM CDT, 1 hour 13 minutes before
ILZ029-031-036>038-040>056-061-062-066-071-050300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
630 PM CDT TUE JUN 4 2002

...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL ILLINOIS UNTIL
10 PM CDT...

THE WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES...

PEORIA...WOODFORD...FULTON...MASON...TAZEWELL...SCHUYLER...
AND CASS.

THE SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES
IN CENTRAL ILLINOIS...

MCLEAN...LOGAN...PIATT...DE WITT...MENARD...MACON...
SANGAMON...CHRISTIAN...MOULTRIE...SHELBY...DOUGLAS...
COLES...CUMBERLAND...EFFINGHAM...CLAY...MORGAN AND SCOTT.

SOME OF THE LARGER CITIES INCLUDED IN THE WATCH ARE
SPRINGFIELD...BLOOMINGTON/NORMAL...DECATUR...EFFINGHAM...
JACKSONVILLE...LINCOLN...AND CHARLESTON/MATTOON.

IN ADDITION...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT
UNTIL 9 PM FOR...

VERMILION...CHAMPAIGN COUNTIES

WHICH INCLUDES THE CITIES OF DANVILLE AND CHAMPAIGN

GOETSCH

...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL ILLINOIS UNTIL
10 PM CDT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES
IN CENTRAL ILLINOIS...

PEORIA...WOODFORD...MCLEAN...TAZEWELL...MASON...LOGAN...PIATT...
DE WITT...MENARD...MACON...SANGAMON...CHRISTIAN...MOULTRIE...
SHELBY...DOUGLAS...COLES...CUMBERLAND...EFFINGHAM...CLAY...
FULTON...SCHUYLER...CASS...MORGAN AND SCOTT.

SOME OF THE LARGER CITIES INCLUDED IN THE WATCH ARE PEORIA...
SPRINGFIELD...BLOOMINGTON/NORMAL...DECATUR...EFFINGHAM...
JACKSONVILLE...LINCOLN...MORTON AND CHARLESTON/MATTOON.
Special weather statement, Jun 4, 6:30 PM CDT, 1 hour 13 minutes before
ILZ029-031-036>038-040>056-061-062-066-071-050300-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE LINCOLN IL
630 PM CDT TUE JUN 4 2002

...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL ILLINOIS UNTIL
10 PM CDT...

THE WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES...

PEORIA...WOODFORD...FULTON...MASON...TAZEWELL...SCHUYLER...
AND CASS.

THE SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES
IN CENTRAL ILLINOIS...

MCLEAN...LOGAN...PIATT...DE WITT...MENARD...MACON...
SANGAMON...CHRISTIAN...MOULTRIE...SHELBY...DOUGLAS...
COLES...CUMBERLAND...EFFINGHAM...CLAY...MORGAN AND SCOTT.

SOME OF THE LARGER CITIES INCLUDED IN THE WATCH ARE
SPRINGFIELD...BLOOMINGTON/NORMAL...DECATUR...EFFINGHAM...
JACKSONVILLE...LINCOLN...AND CHARLESTON/MATTOON.

IN ADDITION...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT
UNTIL 9 PM FOR...

VERMILION...CHAMPAIGN COUNTIES

WHICH INCLUDES THE CITIES OF DANVILLE AND CHAMPAIGN

GOETSCH
Local storm report, Jun 4, 7:13 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
713 PM CDT TUE JUN 4 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    MACKINAW                  IL   60 MPH TSTM WIND GUST
06/04/02   TAZEWELL                       MEASURED WIND GUST BY NWS
                                          COOPERATIVE OBSERVER.

0656 PM    URBANA                    IL   .88 INCH HAIL
06/04/02   CHAMPAIGN                      FROM NWS COOPERATIVE
                                          OBSERVER.

0645 PM    MECHANICSBURG             IL   WIND DAMAGE
06/04/02   SANGAMON                       TREE BLOWN DOWN ON HOUSE.
                                          FROM SANGAMON COUNTY HAM
                                          RADIO OPERATOR.

0300 PM    GILSON                    IL   FLASH FLOOD
06/04/02   KNOX                           8 INCHES OF WATER ON ROUTE
                                          97 ROAD...NORTH OF GILSON.
                                          FROM KNOX COUNTY ESDA.
Local storm report, Jun 4, 7:41 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
741 PM CDT TUE JUN 4 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0531 PM    WASHINGTON                IL   WIND DAMAGE
06/04/02   TAZEWELL                       27 INCH DIAMETER TREE
                                          DOWN...25 INCH LIMBS DOWN.
                                          FROM TAZEWELL COUNTY ESDA
                                          STORM SUMMARY.

0518 PM    WASHINGTON                IL   59 MPH TSTM WIND GUST
06/04/02   TAZEWELL                       MEASURED WIND GUST AT THE
                                          WASHINGTON EOC.

GOETSCH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 8:31 PM CDTTornado WarningILXClark44 min
Jun 5, 3:55 AM CDTFlash Flood WarningILXDeWitt4 hr

Nearby

Tornado Warnings in Illinois, 2002Every tornado warning in 2002Tornadoes in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.